Hair loss is resulted from reasons like genetic factors and stress. But, except these, there are other situations that cause hair loss. Birth control is one of them and it may result in severe hair loss. Then, what is the relation between birth control and hair loss? Which hormone does cause this? Is it permanent? All are in our article.
Table of Contents
Which Hormone During Birth Control Does Cause Hair Loss?
There are different methods used for birth control. Pills, injections and rings have all hormone level changes in common. If you begin losing your hair after implementing such a birth control method, you should tell your doctor about it.
Depending on the method used, any change in your hormone level will cause your hair to go into catagen phase, which is known as resting phase for your hair, earlier than it should ne. This situation may result in a hair loss health problem called telogen effluvium.
In birth control application, in order to suppress ovulation and prevent pregnancy, progestin and estrogen hormones are given to women. Being given in low amounts, these hormones can be expressed as causes of birth control hair loss. Experts suggest androgen based birth control methods for women experiencing high degree of hair loss.
You May Also Like: How Does Coronavirus Trigger Hair Loss?
Is Birth Control Hair Loss Permanent? How Long Will It Persist?
This is generally caused by telogen effluvium, as described above. That means, your hair goes into resting phase earlier than it should be and therefore, multiple hair strands are lost at the same time. This situation, which occurs when birth control is quitted, is not permanent but temporary. After a while, when your hormone levels are normalized, your hair will also have its normal cycle.
Hair loss due to birth control can persist for 6 months after you quit this measures. After this time, hair loss stops substantially and your hair starts to grow again.
You May Also Like: How Can You Assess the Level of Hair Loss with the Norwood Scale?
The Relation Between Birth Control and Hair Loss
In order for the relation between these to be understood clearly, the way this method work has to be known. In birth control methods, synthetic estrogen and progestin hormones are given to women in order to prevent ovulation and decrease pregnancy possibility. These methods are highly effective at this point, but they have some undesired side effects as well. American Hair Loss Association (AHLA) stated that birth control pills cause hair loss for women sensitive to hormonal changes.
It occurs depending on this hormone level change. Because of this change, hair development cycle is disturbed. This disturbance causes growing hair to leave anagen phase and go into telogen (resting) phase in a fast manner. The result is, as described above, hair loss known as telogen effluvium.
This type of hair loss does not occur in the same way for every woman. Some women experience this problem at the time they start birth control applications whereas some may experience this then they stop this application. Additionally, this problem may also occur during transition phase when birth control method or pill is changed.
How To Minimize Hair Loss That Occurs Due to Birth Control?
Woman type hair loss caused by birth control methods is generally not very severe. Although it is temporary, it is a known fact that such hair loss affects women badly. In order for such effects to be minimized, hair loss has to be minimized. OK, but how?
It will come to a stopping point when your body gets used to the new hormone levels. However, if hair loss continues in spite of a few months that passed already, talk to your doctor about this problem. Evaluate other types of birth control options and start applying one of the suitable alternatives. After a while, the extent of your hair loss problem will decrease.
If you have concerns about changing the birth control method you currently use, you should be patient. The level of birth control hair loss will decrease over time. During this time, keep in touch with your doctor and inform your doctor in case of any unexpected situation.